Wyoming, 2012

Flash Flood and Hail in Wyoming, June 6 to 7, 2012

June 6 to 7, 2012 · NWS CYS · 8 events in 1 county or zone

Afternoon and evening thunderstorms produced hail and heavy rain in portions of southeast Wyoming, with Laramie County receiving the brunt of the severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon and evening thunderstorms produced hail and heavy rain in portions of southeast Wyoming, with Laramie County receiving the brunt of the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 6, 2:52 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 6, 2:52 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT WED JUN 6 2012

.SHORT TERM...THIS AFTERNOON THROUGH THURSDAY NIGHT...CURRENT
VISIBLE SATELLITE LOOP AND SURFACE OBS SHOW CU DEVELOPING ACROSS
THE CHEYENNE RIDGE AS THE FRONTAL BOUNDARY...WHICH PUSHED ACROSS
THE AREA AS A COOL FRONT LAST NIGHT...MOVING NORTHWESTWARD AS A
SURFACE LOW IS CURRENTLY DEVELOPING ACROSS CENTRAL COLORADO
PLAINS. THIS FRONT AND ASSOCIATED LOW PRESSURE WILL CONTINUE
MOVING NORTHWARD ACROSS THE AREA INTO THIS EVENING. MOISTURE
ADVECTION IS CURRENTLY UNDERWAY WITH DEWPOINTS AT CHEYENNE AND
KIMBALL INCREASING TO ALMOST 50F DEGREES AT 2 PM. STILL EXPECTING
NUMEROUS RAIN SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT AS THE ENVIRONMENT DESTABILIZES AND BECOMES MORE
FAVORABLE. THE UPPER LEVEL SHORT WAVE IS JUST STARTING TO PUSH
ACROSS THE CENTRAL ROCKIES...WHICH WILL THEN MOVE INTO SOUTHEAST
WYOMING AND WESTERN NEBRASKA THIS EVENING. THIS WILL ENHANCE LIFT
AND RAINFALL WITH A GOOD CHANCE OF SEVERE THUNDERSTORMS FROM THE
LARAMIE RANGE EASTWARD INTO WESTERN NEBRASKA. ANY STORMS/SEVERE
STORMS WILL DEVELOP FURTHER SOUTH NEAR THE I80 CORRIDOR FIRST AND
THEN GRADUALLY MOVE NORTHWARD THIS EVENING. MAIN CONCERN WILL BE
LARGE HAIL AND DAMAGING WINDS THROUGH LATE THIS EVENING...GRADUALLY
TRANSITIONING TOO A HEAVY RAIN THREAT ACROSS THE PANHANDLE OF
NEBRASKA AND EXTREME SOUTHEAST WYOMING. THERE IS A CHANCE FOR
SOME ISOLATED TORNADOES DUE TO INCREASING LLVL SHEAR INTO THIS
EVENING...ESPECIALLY NEAR LLVL OUTFLOW/CONVERGENCE BOUNDARIES.
HOWEVER...LLVL SHEAR AND HELICITY VALUES ARE NOT ALL THAT
IMPRESSIVE...SO ANY TORNADOES SHOULD BE RELATIVELY WEAK.

RAINFALL WILL BECOME MORE WIDESPREAD TONIGHT AND LIFT NORTHWARD AS
THE SEVERE WEATHER THREAT SLOWLY DIMINISHES. LOCALIZED FLASH
FLOODING WILL BECOME THE MAIN THREAT STARTING THIS EVENING.
AFTER MIDNIGHT...PATCHY FOG IS EXPECTED TO DEVELOP ALONG AND SOUTH
OF THE PLATTE RIVER VALLEY.

ON THURSDAY...THE COOL FRONT WILL PUSH BACK EASTWARD BEHIND THE
SURFACE LOW. WITH LLVL MOISTURE AND INSTABILITY...ALONG WITH LLVL
CONVERGENCE AND ANOTHER SHORT WAVE TROUGH PUSHING EASTWARD ACROSS
THE REGION...THERE IS ANOTHER GOOD CHANCE FOR STRONG AND SEVERE
TSTORMS EAST OF THE LARAMIE RANGE. THE AREA UNDER THE GREATEST
RISK IS PRETTY SIMILAR TO TODAY. VERY LOW LI/S NEAR -7C TO -9C AND
PW/S OVER ONE INCH SHOW A GOOD POTENTIAL FOR AT LEAST STRONG
STORMS.

.LONG TERM...FRIDAY-WEDNESDAY

FRIDAY:
THE MAIN CONCERN WITH THIS TIME FRAME IS HOW MUCH LOW
LEVEL MOISTURE WE WILL BE ABLE TO RETAIN EAST OF THE LARAMIE RANGE
AFTER THE SHORTWAVE EXITS THE AREA ON THURSDAY. MEANWHILE...THE
MORE AMPLIFIED UPPER LEVEL TROF ACROSS THE PACIFIC NORTHWEST WILL
CONTINUE TO CHURN. AS THIS TROF CONTINUES TO DIG AND
AMPLIFY...THIS MAY ALLOW FOR THE LOW LEVEL FLOW TO BACK MORE TO
THE SOUTH WHICH MAY KEEP THE LOW LEVEL MOISTURE IN PLACE DURING
THE NEXT COUPLE OF DAYS.

AS A RESULT...WE WENT AHEAD AND ADDED POPS TO AREAS EAST OF
THE LARAMIE RANGE ON FRIDAY. IF THE MOISTURE DOES STAY IN PLACE
EAST OF THE LARAMIE RANGE...INSTABILITY MAY BE ENOUGH TO PRODUCE
SOME STRONG STORMS. ALTHOUGH...0-6KM SHEAR VALUES WILL BE QUITE
MARGINAL OF 30-40KTS. GUSTY SOUTHWEST WINDS OF 25 TO 35 KTS WILL
ALSO BE POSSIBLE ACROSS AREAS WEST OF THE LARAMIE RANGE. DEWPOINTS
ARE ALSO PROGGED TO BE IN THE TEENS AND 20S WHICH MAY CAUSE SOME
RED FLAG CONDITIONS TO DEVELOP. WE WILL HAVE TO WATCH OUR FUEL
STATUS IN THAT AREA DURING THE NEXT COUPLE OF DAYS.

SATURDAY WILL BE QUITE TRICKY ON THE PLACEMENT OF THE LOW LEVEL
MOISTURE. LATEST MODEL TRENDS ARE SHOWING THE LOW LEVEL MOISTURE
TRYING TO RETREAT TO THE WEST AHEAD OF THE DIGGING UPPER LEVEL
TROF. WE HAVE NOT ADDED ANY POPS DURING THAT PERIOD YET...BUT IT
WILL CERTAINLY NEED TO BE WATCHED AS THE PACIFIC FRONT MOVES
THROUGH THE REGION. MORE WIDESPREAD RED FLAG CONDITIONS WILL BE
POSSIBLE ON THIS DAY AS WELL AS GOOD MIXING DEVELOPS AHEAD OF THE
TROF. TEMPERATURES ON FRIDAY AND SATURDAY WILL BE VERY WARM AS
WELL WITH HIGHS IN THE 90S EAST OF THE LARAMIE RANGE WITH 80S
WEST.

SUNDAY-WEDNESDAY:
MORE SEASONABLE TEMPERATURES CAN BE EXPECTED AS THE UPPER LEVEL TROF SHIFTS
SHIFTS EAST OF THE REGION AND ALLOWS FOR MORE ZONAL FLOW TO
PREVAIL. MOST OF THE MOISTURE WILL SHIFT EAST OF THE AREA WHICH
WILL ALLOW FOR MOSTLY DRY CONDITIONS TO PREVAIL THROUGH MONDAY.
THE ECMWF/GFS ARE SHOWING ANOTHER WEAK UPPER LEVEL SHORTWAVE
PUSHING THROUGH THE REGION ON TUESDAY WHICH MAY ALLOW FOR SOME LOW
LEVEL MOISTURE TO RETURN. SHEAR PROFILES ARE AROUND 30-40KTS WHICH
COULD BRING ANOTHER DECENT CHANCE OF STRONG THUNDERSTORMS EAST OF
THE LARAMIE RANGE. WE WILL HAVE TO SEE THINGS EVOLVE WITH REGARDS
TO THE MOISTURE RETURN NEXT WEEK.

&&

.AVIATION...18Z TAF ISSUANCE
LATEST VISIBLE IMAGERY WAS SHOWING THE CUMULUS FIELD STARTING TO
DEVELOP OVER THE SOUTHERN NEBRASKA PANHANDLE. LATEST RADAR LOOP
WAS SHOWING A DEWPOINT BOUNDARY STARTING TO LIFT NORTHWEST TOWARDS
CHEYENNE. THIS BOUNDARY COMBINED WITH OTHER BOUNDARIES ALONG THE
LARAMIE RANGE WILL AID IN SETTING THE STAGE FOR SOME CLUSTERS OF
THUNDERSTORMS THIS AFTERNOON. THE MAIN QUESTION AT THIS POINT...IS
THE TIMING OF WHEN THESE STORMS WILL DEVELOP.

BASED ON THE CUMULUS FIELD DEVELOPMENT/AND LOCAL STORM SCALE MODELS...IT
IS POSSIBLE THAT SOME OF THE STORMS MAY ERUPT A LITTLE EARLIER
ACROSS THE SOUTHERN NEBRASKA PANHANDLE...ESPECIALLY NEAR SNY AND
POSSIBLY BFF AROUND 20Z-22Z. THEN MORE STORMS MAY DEVELOP TOWARDS
CYS CLOSER TO 00Z. NOT SURE IF THE STORMS WILL FIRE NEAR LAR
YET...BUT WE HAVE LEFT VCTS IN THE TAFS FOR NOW. SOME OF THE
STORMS COULD BECOME SEVERE ESPECIALLY NEAR BFF...CYS...AND SNY. WE
ARE NOT ADVERTISING THE SEVERE POTENTIAL YET IN THE TAFS...BUT WE
WILL WAIT AND SEE WHERE STORMS GET GOING BEFORE MAKING THAT CALL.
THE STORMS MAY PERSIST THROUGH THE 03Z BEFORE DIMINISHING.

AFTER 03Z...LOW LEVEL MOISTURE WILL CONTINUE TO ADVECT INTO THE
REGION AND WITH GOOD UPSLOPE FLOW ACROSS CYS WE MAY SEE SOME LIFR
CONDITIONS DEVELOP TOWARDS 08Z. SNY AND BFF MAY ALSO EXPERIENCE
IFR CONDITIONS TOWARDS DAYBREAK DUE TO GOOD UPSLOPE CONDITIONS.
THE REMAINDER OF THE TAF SITES SHOULD BE MOSTLY VFR.
&&

.FIRE WEATHER...A PACIFIC FRONT WHICH STALLED ACROSS THE NEBRASKA
PANHANDLE THIS MORNING HAS STARTED TO MOVE BACK NORTHWESTWARD THIS
AFTERNOON DUE TO A LOW PRESSURE SYSTEM DEVELOPING ACROSS THE AREA.
EXPECT WIDESPREAD RAINFALL ACROSS THE HIGH PLAINS PLAINS AND
LARAMIE RANGE MOUNTAINS THIS AFTERNOON WITH THIS SYSTEM...ALONG
WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
LARAMIE TO CHADRON. MOSTLY DRY AND BREEZY CONDITIONS WILL OCCUR
WEST OF THE FRONT IN CARBON COUNTY. SCATTERED TO NUMEROUS SHOWERS
WILL RETURN TO THE EASTERN PLAINS THURSDAY AFTERNOON AS THE FRONT
THEN BEGINS TO MOVE EAST ACROSS THE DISTRICT. WESTERN PART OF THE
DISTRICT WILL ONCE AGAIN BE DRY WITH HUMIDITIES DROPPING TO THE
LOW TEENS.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...REC
Hazardous weather outlook, Jun 6, 2:26 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT WED JUN 6 2012

WYZ101>119-071100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
326 PM MDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHEAST
WYOMING THIS AFTERNOON AND THIS EVENING AND BE MOST NUMEROUS ACROSS
PLATTE...GOSHEN AND LARAMIE COUNTIES. THESE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO BECOME SEVERE CONTAINING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND POSSIBLY EVEN A WEAK TORNADO. A TORNADO WATCH
IS IN EFFECT FOR THOSE COUNTIES UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...WITH A FEW
THUNDERSTORMS BECOME STRONG OR SEVERE. THUNDERSTORMS WILL RETURN TO
THE AREA AGAIN ON MONDAY AND TUESDAY AFTER A DRYING TREND THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-071100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
326 PM MDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE WESTERN
NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING. THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE CONTAINING
WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND EVEN A FEW TORNADOES.
A TORNADO WATCH IS IN EFFECT FOR THE WESTERN NEBRASKA PANHANDLE
UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...WITH A FEW
THUNDERSTORMS BECOMING STRONG OR SEVERE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 6, 2:15 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT WED JUN 6 2012

NEZ019-020-096-WYZ108-062200-
BANNER NE-GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE-
315 PM MDT WED JUN 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...CENTRAL
GOSHEN...WESTERN SCOTTS BLUFF AND EXTREME NORTHWESTERN BANNER
COUNTIES UNTIL 400 PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HAWK SPRINGS CAMPGROUND...OR
23 MILES SOUTH OF TORRINGTON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STEGALL...
  LYMAN...
  MORRILL...
  MITCHELL...
  HENRY...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4208 10406 4198 10376 4165 10405 4171 10424
TIME...MOT...LOC 2115Z 205DEG 15KT 4175 10409

MSW
Local storm report, Jun 6, 2:54 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
354 PM MDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             11 SE HORSE CREEK       41.30N 105.03W
06/06/2012  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

HAMMER

The radar

The Cheyenne radar (KCYS), 20 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Laramie

When
June 6, 2:54 PM MST
Where
Laramie County, 12 mi WNW of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.197, -105.033

A spotter reported quarter sized hail.

Hail, Laramie

When
June 6, 2:55 PM MST
Where
Laramie County, 18 mi WNW of Cheyenne
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.230, -105.140

A spotter observed hen egg sized hailstones.

Hail, Laramie

When
June 6, 3:39 PM MST
Where
Laramie County, 2 mi S of Burns
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.151, -104.370

A storm chaser observed quarter sized hail along Interstate 80 just south of Burns.

Hail, Laramie

When
June 6, 3:50 PM MST
Where
Laramie County, 5 mi SW of Hillsdale
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.169, -104.548

Quarter sized hail was reported by a NWS employee.

Hail, Laramie

When
June 6, 4:05 PM MST to 4:12 PM MST
Where
Laramie County, 6 mi WNW of Burns
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.213, -104.477

A cooperative observer reported marble to quarter sized hail which lasted several minutes.

Hail, Laramie

When
June 6, 4:08 PM MST
Where
Laramie County, 1.48 mi NNW of Camp Stool
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -104.410

Quarter sized hail was reported by a spotter southeast of Hillsdale.

Flash Flood, Laramie

When
June 6, 8:00 PM MST to June 7, 3:00 AM MST
Where
Laramie County, 7.77 mi NNE of (Cys)cheyenne Airport to 7.64 mi NNE of (Cys)cheyenne Airport
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.256, -104.771

WYDOT officials closed U.S. Highway 85 from north of Cheyenne to the Goshen County line due to high water.

Heavy Rain, Laramie

When
June 6, 9:00 PM MST to 10:25 PM MST
Where
Laramie County, 4 mi ESE of Cheyenne
Reported by
Trained Spotter
Coordinates
41.108, -104.749

A spotter observed 2.5 inches of rain, with 2.2 inches measured in a 60-minute period.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377304, 377306, 377308, 377309, 377310, 377312, 377314, 377313.